Thomas Peter Witelski


Professor in the Department of Mathematics

My primary area of expertise is the solution of nonlinear ordinary and partial differential equations for models of physical systems. Using asymptotics along with a mixture of other applied mathematical techniques in analysis and scientific computing I study a broad range of applications in engineering and applied science. Focuses of my work include problems in viscous fluid flow, dynamical systems, and industrial applications. Approaches for mathematical modelling to formulate reduced systems of mathematical equations corresponding to the physical problems is another significant component of my work.

Appointments and Affiliations

  • Professor in the Department of Mathematics
  • Professor in the Department of Mechanical Engineering and Materials Science

Contact Information


  • Ph.D. California Institute of Technology, 1995
  • B.S.E. The Cooper Union, 1991

Awards, Honors, and Distinctions

  • Top 5% teaching. Duke Arts and Science. 2018
  • Top 5% teaching. Duke Arts and Science. 2017
  • Faculty Early Career Development (CAREER) Program. National Science Foundation. 2003
  • Sloan Research Fellowship-Mathematics. Alfred P. Sloan Foundation. 2000

Courses Taught

  • MATH 551: Applied Partial Differential Equations and Complex Variables
  • MATH 553: Asymptotic and Perturbation Methods
  • MATH 575: Mathematical Fluid Dynamics
  • MATH 577: Mathematical Modeling

In the News

Representative Publications

  • Bowen, M; Witelski, TP, Pressure-dipole solutions of the thin-film equation, European Journal of Applied Mathematics, vol 30 no. 2 (2019), pp. 358-399 [10.1017/S095679251800013X] [abs].
  • Ji, H; Witelski, TP, Instability and dynamics of volatile thin films, Physical Review Fluids, vol 3 no. 2 (2018) [10.1103/PhysRevFluids.3.024001] [abs].
  • Witelski, T; Bowen, M, Methods of Mathematical Modelling: Continuous Systems and Differential Equations (2015), pp. 1-305 [10.1007/978-3-319-23042-9] [abs].
  • Chapman, SJ; Trinh, PH; Witelski, TP, Exponential Asymptotics for Thin Film Rupture., Siam J. Appl. Math., vol 73 (2013), pp. 232-253 [10.1137/120872012] [abs].